Hail, Monroe
- When
- May 31, 12:25 AM EST
- Where
- Monroe County, Bloomington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.167, -86.517
A strong area of low pressure with its associated cold front and dry line approached Indiana from the Great Lakes Region. Much of the northern and central half of the state was placed under a tornado watch until 300 am EST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A strong area of low pressure with its associated cold front and dry line approached Indiana from the Great Lakes Region. Much of the northern and central half of the state was placed under a tornado watch until 300 am EST. Scattered storms moved into western Indiana over the late nighttime hours. Although these storms exhibited features of severe thunderstorms, the environment to which they entered contained little instability due to lingering cloudiness. No severe weather was reported with the strongest cells in west central Indiana. Only one hail report was received from Bloomington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 30, 2:15 PM EST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 215 PM EST FRI MAY 30 2003 THUNDERSTORMS SHOULD DEVELOP...AND THEY COULD BECOME SEVERE. THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN THE COLD FRONT AND THE AREA OF SHOWERS AHEAD OF THE FRONT. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL BE POSSIBLE OVER THE FORECAST AREA THIS EVENING. LOW PRESSURE WAS OVER WISCONSIN THIS AFTERNOON. THE COLD FRONT TRAILED SOUTHWEST FROM THE LOW THROUGH IOWA AND MISSOURI. AN STRONG UPPER SHORT WAVE TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. HIGH MID SOME MID LEVEL CLOUDS COVERED THE FORECAST AREA. SCATTERED SHOWERS WERE OVER THE WEST PART OF THE AREA. THE LOW IS FORECAST TO DIP SOUTHEAST THIS EVENING...REACHING NORTH INDIANA AROUND MIDNIGHT AND OHIO LATER TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS EVENING THROUGH SHORTLY AFTER MIDNIGHT. WHILE CAPE...LIFTED INDEX AND LAPSE RATES ARE MARGINAL FOR SEVERE WEATHER...THERE WILL BE QUITE A BIT OF WIND SHEAR BETWEEN THE SURFACE AND 500 MB. DAMAGING WINDS COULD OCCUR. WET BULB ZERO IS IN RANGE FOR LARGE HAIL ALSO. SOME SHOWERS COULD OCCUR LATE TONIGHT AND TOMORROW MORNING AS SOME DEEPER MOISTURE RAPS AROUND THE UPPER TROUGH. STRONG SUBSIDENCE IS FORECAST TOMORROW AFTERNOON...BUT MOISTURE HANGS ON IN THE LOW LEVELS. CLEARING SHOULD BE LATE IN THE AFTERNOON OR EARLY TOMORROW EVENING. WEAK HIGH PRESSURE WILL BE OVER THE AREA SUNDAY. TEMPERATURES WILL STAY UP THIS EVENING BUT WILL DROP IN THE COLD ADVECTION LATER TONIGHT. CLOUDS WILL KEEP DOWN HIGHS TOMORROW. QUITE COOL TOMORROW NIGHT UNDER MOSTLY CLEAR SKIES AND LIGHTER WINDS. .IND...NONE. DS
INZ021-028>031-035>049-051>057-060>065-067>072-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1132 PM EST FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...OVERNIGHT THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE ACROSS CENTRAL INDIANA THROUGH THE EARLY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353867.